Is There Really a Cause for Concern?
The “New” Normal
As the world continues its efforts to return back to normal, more specifically a “new” normal, this can be credited to the vast public health efforts, the availability of and increased administration of the COVID-19 vaccine. There is also credit due nationwide, for the majority of individuals coming together to combat this pandemic that took hold of the nation for what felt like a lifetime. Since the initial administration to the wide availability, there have been little to no concerns in regards to the vaccine, medically, as it has proven to be an effective method in combatting COVID-19.
While the vaccine has proven to dramatically improve the health of the nation, there have been incidences of correlational events-meaning there is a relationship between variables, but no definitive cause-effect relationship-that have occurred among a small percentage of individuals who have received the vaccine. One of these events include individuals who have experienced swelling in their facial areas after receiving the vaccine and had also been known to have cosmetic filler in their body. FDA evidence in relation to the COVID-19 vaccine suggests a possible correlation relationship between filler, the vaccine and facial swelling following the vaccine.
While this may raise questions for initial concern and may increase hesitancy in receiving filler, the vaccine or both, there is actually a minimal risk associated with these variables and does not warrant an alarming reason to be concerned. It is still highly recommended that if an individual is able to receive the vaccine that they should do so, if they have not already received it.
In light of these few incidences, it should be reminded that there are many triggers for swelling and other reactions among individuals who have fillers. Some of these triggers include having the flu, visiting the dentist for a routine cleaning and, in this case, receiving a vaccine. In each of these instances, the body is initiating an immune-response to protect the body from bacteria or a virus that is within the body and could present in ways such as facial swelling, of which for those with fillers could be questionable.
What to Expect Post-Vaccine
It should also be reminded that following a vaccine, individuals may experience the following: pain, redness, or swelling near or around the injection; and tiredness, headaches, chills, fever, muscle pain and nausea throughout the rest of the body (CDC).
The Vaccine and Individuals with Filler
The adverse reactions that occurred among those who had the vaccine- specifically Moderna- also were linked to have specific filler injected into their body. The identified filler was Juvederm Vycross gel (Voluma, Vollure and Volbella). However, some individuals with filler who presented with post-vaccine swelling were using other filler products such as Restylane and Restylane Lyft.
Although individuals have presented with this post-vaccine swelling and coincidentally had fillers, occasionally this swelling may be considered to be a normal part of injecting water-binding gel into the skin and body.
In the grand scheme of things, there are many factors of which can cause swelling following the injection of fillers. These factors include eating salty foods, engaging in heavy exercise…many of the things the doctor tells you to avoid at the time of injection. This type of swelling typically goes down after a few days following the injection or partaking in the requested behavior to avoid.
The Take Home Message
All in all, there is little to no cause for concern as this swelling of which correlates with vaccines and fillers can be resolved with little to no intervention. Statistically, these reactions are so rare and easily treatable that an individual considering vaccines and/or fillers should move forward with both with proper guidance.
Lastly, as COVID-19 is still evident in our nation and around the world, the vaccine should still be received, if not already.